Changes to Your Face (Facial Lipoatrophy) : Introduction

A Smart + Strong Site
Subscribe to:
Newsletters
POZ magazine
JOIN AIDSMEDS YouTube
Changes to Your Face (Facial Lipoatrophy)
en español

Introduction

For many HIV-positive people, facial lipoatrophy (facial wasting) is a frustrating reality. While facial lipoatrophy is not life-threatening, it is one of the most stigmatizing and troubling complications of HIV. Numerous studies and anecdotal reports have indicated that facial lipoatrophy can have detrimental effects on an affected person's self-confidence and quality of life, and can contribute significantly to depression. And because facial lipoatrophy is believed to be a side effect of antiretroviral (ARV) therapy, it can significantly affect a person's "relationship" with his or her medications, possibly resulting in poor adherence or termination of therapy altogether, even if the medications are keeping viral load undetectable and the immune system healthy.

While it is true that researchers still haven't determined the exact mechanism by which lipoatrophy occurs, progress is at hand. This lesson focuses on what we do and don't know about facial lipoatrophy and includes a comprehensive overview of some of the treatments that are being studied (and approved) to help manage it.


next

Last Revised: June 21, 2011

This content is written by the POZ and AIDSmeds editorial team. For more information, please visit our "About Us" page.

TREATMENT NEWS
Research updates

> More Treatment News

Search for news stories about this topic

Lesson Index
Collapse All | Up One Level

TALK TO US
Tell us what you think
Poll
Have you visited your health care provider within the last 4 months?
Yes
No


Survey
AIDSmeds Reader Survey

more surveys

[ about AIDSmeds | AIDSmeds advisory board | our staff | advertising policy | advertise/contact us]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.